May 20, 2022

Ferring’s Microbiome Health Index measures gut microbiota after antibiotics


Many human illnesses can be attributed to a disruption of the gut microbiome. The gut needs a diverse microbial community to stay healthy, and antibiotics that disrupt the microbial makeup of the gut can cause serious infections, such as Clostridium difficile (C diff).

Ferring Pharmaceuticals announced today that it is developing a prototype biomarker that distinguishes post-antibiotic dysbiosis from healthy gut microbiota. The tool, the Microbiome Health Index for Post-Antibiotic Dysbiosis (MHI-A), is intended to understand and manage the risks associated with administering antibiotics. In addition, Ferring hopes that MHI-A will contribute to the development of living biotherapeutics.

Identifying dysbiosis is often complex and subject to variability, and the MHI-A seeks to simplify diagnostic decisions by clearly measuring the composition of the gut microbiota. The algorithm works by comparing the relative abundances of healthy bacteria naturally present in the gut with harmful bacteria.

Ferring reports that MHI-A is very precise in its ability to distinguish post-antibiotic dysbiosis from a healthy human microbiome. MHI-A was developed using data from 3 clinical trials that included over 200 treated patients. Trials evaluated the effectiveness of RBX2660 and RBX7455, Ferring’s experimental microbiome-based live biotherapeutics for reducing recurrence C diff infection.

The study authors compared the results of the MHI-A algorithm to baseline samples of post-antibiotic dysbiosis, and MHI-A values ​​were consistent in many healthy populations. The results also showed that patients responded to RBX2660 and RBX7455, as indicated by a change in MHI-A from dysbiotic to healthy.

it’s hard infection (CDI) a serious and even fatal disease, and is one of the most common nosocomial infections. CDI causes half a million illnesses and tens of thousands of deaths in the United States each year, and that number is considered an underestimate. Up to 35% of patients have recurrent CDI, causing debilitating diarrhea, fever, stomach tenderness or pain, loss of appetite, nausea, and colitis.

CDI is often attributed to a disruption of the gut microbiome, often due to the use of antibiotics which inadvertently clears out healthy bacteria and allows C diff bacteria to grow unhindered.

Restoration of the gut microbiome is considered the best treatment for recurrent CDI, and the potential of MHI-A to rank the specific impact of antibiotics on the gut microbiota may advise future antibiotic treatment and prescribing decisions.